North Carolina, 2003

Hail in North Carolina, April 30, 2003

April 30, 2003 · NWS MHX · 1 event in 1 county or zone

Public reported one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Public reported one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 1:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 30, 1:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT WED APR 30 2003

SEVERAL FEATURES WILL IMPACT AREA NEXT FEW DAYS. FOR SRT TERM WOULD
EXPECT SOME CONVECTION TO DVLP ALONG DIFFUSE FRNTL BNDRY AND SEA BRZ
LATER THIS AFTN AND EVENING GIVEN LOW LVL MOISTURE AND INSTAB. WL
KEEP SMALL POP IN THIS EVENING FOR MAINLY INLAND COUNTIES. SHLD BE
BETWEEN SYSTEMS THU AS FRONT LIFTS N OF AREA AND LOW PRES APPROACHES
FROM THE S. WILL KEEP CRNT DRY FCST WITH TEMPS MAINLY IN THE 80 TO
85 DGR RANGE. SRT RANGE MDLS NOW SHOW THE LOW PRES THAT DVLPS OFF
FLA TRACKING CLOSE ENUF TO CST TO PRODUCE SOME RAIN THU NIGHT INTO
FRI. GFS LOOKS OVERDONE WITH BULLSEYE OF LIFT/PRECIP WITH PROB A
FEEDBACK PROBLEM...WL BE LEANING TWRD ETA. WILL KEEP IN CHC RANGE
WITH HIGHEST CSTL COUNTIES. AS LOW MOVES NE OF REGION FRI NIGHT INTO
SAT A WEAK BNDRY WILL LINGER OVER THE REGION...AS SRT WVS MOVE
ACROSS WILL LIKELY BE FOCUS FOR SOME SCT CONVECTION...WL AGAIN KEEP
POPS IN CHC RANGE. FOR EXTENDED...LOOKS DRY SUNDAY AS FRONT AND SRT
WV ARE OFFSHR. GFS SHOWS WARM FRONT LIFTING THROUGH REGION MON WITH
MOIST S TO SW FLOW DVLPING TUE INTO WED AS YET ANOTHER FRONT
APPROACHES FROM THE W. LOTS OF TIMING/POSITION QUESTIONS WITH THESE
FEATURES...PLAN ON GOING PC WITH SLIGHT CHC POP MON INTO WED.

MARINE: BNDRY NOW DOWN TO HATTERAS TO LIFT N OVERNIGHT. FAIRLY LT
WIND/WAVE CONDITIONS ATTM. AS MENTIONED...WL BE BETWEEN SYSTEMS
TMRW...BUT S/SE FLOW WL SLOWLY BLD SEAS. THU NT AND FRI THE NEXT
SIGNIF MARINE WX SYS. ATTM PREFER ETA PER DISC ABOVE...AND WL GO
WITH WINDS ON THE WEAKER SIDE. EVEN IF WINDS STAY ON THE LIGHTER
SIDE AND LOW IS WEAKER OR OFFSHORE...PROLONGED SE ONSHORE FETCH
LIKELY TO BLD SEAS A COUPLE FT ABV SCA CRITERIA. THESE SEAS TO LAST
THU NT THRU FRI. THE LOW PULLS A BNDRY TO OUR S AFTER IT DEPARTS...
THEN WELL HAVE TO WATCH FOR ANOTHER AREA OF LOW PRES TO FORM ALONG
THE BNDRY OVER THE WEEKEND. IN ANY EVENT...HI PRES OVER NEW ENGLAND
AND NE WINDS ON THE BACK SIDE OF THE BNDRY LIKELY TO RESULT IN NICE
BACKSWELL ENERGY AND PSBL SCA SEAS SAT NT INTO SUN.

.MHX...NONE.

RF/NP
Hazardous weather outlook, Apr 30, 3:52 AM EST, 11 hours 3 minutes before
NCZ029-044>047-079>081-090>095-098-103-301245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
452 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STATIONARY FRONT DRAPED OVER THE REGION WILL TRIGGER SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. WHILE THESE
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...A FEW MAY
BECOME STRONG WITH BRIEF HEAVY RAINS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE COAST THURSDAY
NIGHT AND FRIDAY MORNING WILL PRODUCE SCATTERED THUNDERSTORMS IN
AREAS IMMEDIATELY ADJACENT TO THE COAST. A COLD FRONT WILL PUSH
ACROSS EASTERN NORTH CAROLINA SATURDAY MORNING. THIS COLD FRONT WILL
PRODUCE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING.

MLF

The radar

The Morehead City radar (KMHX), 57 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Onslow

When
April 30, 2:55 PM EST
Where
Onslow County, 4 mi SE of Catherine Lake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -77.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5353762.